ASPIRIN USE AND GASTROINTESTINAL BLEEDING
In this article from a very recent issue of The American Medical Journal reveals the darker side of aspirin use as a preventative measure for cardiovascular disease. It appears that aspirin usage can lead to gastrointestinal bleeding. Gastrointestinal bleeding is commonly found in the 65 plus section of the population. These people are generally anemic as well. Go figure. There are better and safer ways to protect yourself from cardiovascular disease. If you have interest or questions please contact us at [email protected] Following is the complete article. Note in the conclusions the risk of gastrointestinal bleeding increases with dosage.
Long-term use of aspirin and the risk of gastrointestinal bleeding.
Am J Med. 2011; 124(5):426-33 (ISSN: 1555-7162) Huang ES ; Strate LL ; Ho WW ; Lee SS ; Chan AT
Gastrointestinal Unit, Massachusetts General Hospital and Harvard Medical School, Boston, Mass. BACKGROUND: In short-term trials, aspirin is associated with gastrointestinal bleeding. However, the effect of dose and duration of aspirin use on risk remains unclear.
METHODS: We conducted a prospective study of 87,680 women enrolled in the Nurses' Health Study in 1990 who provided biennial data on aspirin use. We examined the relative risk (RR) of major gastrointestinal bleeding requiring hospitalization or blood transfusion.
RESULTS: During a 24-year follow-up, 1537 women reported a major gastrointestinal bleeding. Among women who used aspirin regularly (≥2 standard [325 mg] tablets/week), the multivariate RR of gastrointestinal bleeding was 1.43 (95% confidence interval [CI], 1.29-1.59) when compared with nonregular users. Compared with women who denied any aspirin use, the multivariate RRs of gastrointestinal bleeding were 1.03 (95% CI, 0.85-1.24) for women who used 0.5 to 1.5 standard aspirin tablets/week, 1.30 (95% CI, 1.07-1.58) for women who used 2 to 5 tablets/week, 1.77 (95% CI, 1.44-2.18) for women who used 6 to 14 tablets/week, and 2.24 (95% CI, 1.66-3.03) for women who used more than 14 tablets/week (P(trend)<.001). Similar dose-response relationships were observed among short-term users (≤5 years; P(trend)<.001) and long-term users (>5 years; P(trend)<.001). In contrast, after adjustments were made for dose, increasing duration of use did not confer a greater risk of bleeding (P(trend) = .28).
CONCLUSION: Regular aspirin use is associated with gastrointestinal bleeding. Risk seems more strongly related to dose than duration of aspirin use. Efforts to minimize adverse effects of aspirin therapy should emphasize using the lowest effective dose among both short- and long-term users.
PreMedline Identifier:21531232 From MEDLINE®/PubMed®, a database of the U.S. National Library of Medicine.